Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What is the reason for loose stool with red colouring?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Have had a very loose stool that contained red bits throughout, it coloured the toilet water a diluted red. i did have quite of amount of beetroot for my dinner last night and am not experiencing any other discomfort. i'm 180 lbs, 38 years old and in fairly good health
Posted Tue, 8 May 2012 in Digestion and Bowels
Answered by Dr. Deepak Anvekar 1 hour later

Bright red discoloration of the stools could be due to bleeding in the rectum, but can also occur due to ingestion of beets, red Jell-O or Kool-Aid.

Since the history given mentions the ingestion of beet root, it is definitely the cause of the red discoloration of the stools in your case. You need not be worried about any testing as long as you are asymptomatic.

Symptoms that you need to be aware of include - fever, abdominal cramps, pain during bowel movements. Such symptoms indicate the presence of conditions including infective dysentery, parasitic infestation or enteritis.

In your case, the discoloration of the stools will subside within a few days and normal stool color will eventually return.

I hope this helps.

I shall be available for any follow up questions that you might be having.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor